Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 161, NWS Nashville, TN

July 8, 20164 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 8, 2016, 8:54 PM CDT for 4 counties in Tennessee. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2016, 8:54 PM CDT (01:54 UTC)
Expired
Jul 8, 2016, 9:45 PM CDT
In force
51 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bedford County, TN, Giles County, TN, Marshall County, TN, Maury County, TN

The radar

The Northeast Alabama radar (KHTX), 72 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 9:10 PM CDTTSTM WND DMG2 Nw Cornersville, TNTREES DOWN ON RED NIX ROAD
Jul 8, 9:13 PM CDTTSTM WND DMG1 N Cornersville, TNTREES DOWN ON NEW TOWN ROAD
Jul 8, 9:25 PM CDTTSTM WND DMG9 Ese Columbia, TN200 YARD WIDE SWATH OF TREES SNAPPED AND UPROOTED ACROSS HOUSTON CHEEK ROAD. ONE TREE FELL ON A CARPORT. HIGHWAY DEPARTMENT EQUIPMENT NEEDED TO CLEAR ROAD.
Jul 8, 9:42 PM CDTTSTM WND DMG3 Nw Cornersville, TNTREES REPORTED DOWN NEAR I-65 AND COLEMAN ROAD
Jul 8, 9:42 PM CDTTSTM WND DMGLewisburg, TNNUMEROUS TREES DOWN ACROSS THE CITY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 8:22 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2167 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

754 
WUUS54 KOHX 090154
SVROHX
TNC003-055-117-119-090245-
/O.NEW.KOHX.SV.W.0161.160709T0154Z-160709T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
854 PM CDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN BEDFORD COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN GILES COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN MAURY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 945 PM CDT

* AT 853 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 10 MILES SOUTH OF COLUMBIA TO 11 MILES NORTHEAST OF
  PULASKI...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LEWISBURG...CHAPEL HILL...CORNERSVILLE...FARMINGTON...CULLEOKA AND
  BELFAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3521 8687 3553 8709 3563 8669 3535 8652
      3535 8653 3536 8654 3537 8658 3537 8660
      3533 8660 3532 8664 3531 8665 3532 8666
      3531 8668 3525 8675 3526 8683 3521 8683
TIME...MOT...LOC 0153Z 263DEG 19KT 3548 8698 3527 8686 

HAIL...1.00IN
WIND...60MPH
 
$$

WHITEHEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 7:31 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 8, 7:31 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
731 PM CDT FRI JUL 8 2016

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

This afd is being reissued so as to reflect the temporal extension
in regard to the flood watch. It is now in effect until 2 am cdt.

&&

.AVIATION...
00Z TAF DISCUSSION.

Moist and unstable airmass in place through the 1st half of the
taf pd. A series of upper level impulses will interact with the
instability and produce strong to potentially severe tstms through
around 10z. stronger wind gusts will be possible with the tstms.
Otw, aft 09z we will see our lower level wind flow become more
northwesterly as a sfc high builds southward from the upper
midwest. This will act to bring lower dewpoints and less
convective energy to the area. Despite the continuation of a few
upper level impulses, most of the convective activity should be
south of the taf sites during the latter portions of the taf pd.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 2 AM CDT Saturday FOR Cannon-Cheatham-
Clay-Cumberland-Davidson-De Kalb-Dickson-Fentress-Houston-
Humphreys-Jackson-Macon-Montgomery-Overton-Pickett-Putnam-
Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-
Warren-White-Williamson-Wilson.

&&

DISCUSSION......21
AVIATION........21
Hazardous weather outlook, Jul 8, 1:52 PM CDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
152 PM CDT FRI JUL 8 2016

TNZ007>011-028>034-064>066-091000-
ROBERTSON-SUMNER-MACON-CLAY-PICKETT-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-DE KALB-WHITE-CUMBERLAND-
152 PM CDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO
THIS EVENING...FOR LOCATIONS GENERALLY ALONG AND EAST OF THE
I-65 CORRIDOR. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE
WINDS. HEAVY RAINFALL COULD ALSO OCCUR WITH SOME OF THE STRONGER
SHOWERS AND THUNDERSTORMS...PRODUCING ONE...UP TO LOCALLY THREE
INCHES...OF RAINFALL THROUGH THE EVENING HOURS. THIS HAS THE
POTENTIAL OF LEADING TO FLASH FLOODING...ESPECIALLY ACROSS
NORTHERN AND EASTERN PORTIONS OF THE MID STATE THROUGH THE
EVENING HOURS.

HEAT INDICES ARE EXPECTED TO CLIMB INTO THE LOW 100'S THIS
AFTERNOON FOR MANY LOCATIONS WEST OF THE CUMBERLAND PLATEAU.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WARM AND HUMID PATTERN WILL CONTINUE WITH A CHANCE FOR ISOLATED
TO SCATTERED THUNDERSTORMS EACH DAY...SATURDAY THROUGH THURSDAY.
ALTHOUGH WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED...A FEW
THUNDERSTORMS COULD BE STRONG TO SEVERE...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. GUSTY WINDS AND HEAVY DOWNPOURS WILL
THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING.

TNZ005-006-023>027-056>063-075-077>080-093>095-091000-
STEWART-MONTGOMERY-HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-
PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-
BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
152 PM CDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO
THIS EVENING FOR LOCATIONS GENERALLY ALONG AND EAST OF THE I-65
CORRIDOR. MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS. SOME
LOCALIZED HEAVY RAINFALL COULD LEAD TO LOCALIZED FLASH FLOODING.

HEAT INDICES ARE EXPECTED TO CLIMB INTO THE LOW 100'S THIS
AFTERNOON FOR MANY LOCATIONS WEST OF THE CUMBERLAND PLATEAU.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WARM AND HUMID PATTERN WILL CONTINUE WITH A CHANCE FOR ISOLATED
TO SCATTERED THUNDERSTORMS EACH DAY...SATURDAY THROUGH THURSDAY.
ALTHOUGH WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED...A FEW
THUNDERSTORMS COULD BE STRONG TO SEVERE...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. GUSTY WINDS AND HEAVY DOWNPOURS WILL
THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >=1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Local storm report, Jul 8, 7:52 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
752 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     9 SSW LAND BETWEEN THE  36.45N  88.03W
07/08/2016                   STEWART            TN   EMERGENCY MNGR

            TREES DOWN ON THE TRACE ROAD

0748 PM     TSTM WND DMG     2 NNW CUMBERLAND CITY   36.42N  87.65W
07/08/2016                   STEWART            TN   EMERGENCY MNGR

            POWER LINES DOWN ON RIVERSBEND ROAD

&&

EVENT NUMBER OHX1600850
EVENT NUMBER OHX1600851

SHAMBURGER
Special weather statement, Jul 8, 7:55 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
755 PM CDT FRI JUL 8 2016

TNZ056-058-093-094-090145-
LEWIS TN-WAYNE TN-LAWRENCE TN-PERRY TN-
755 PM CDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAWRENCE...
SOUTHEASTERN PERRY...NORTHERN WAYNE AND WESTERN LEWIS COUNTIES UNTIL
845 PM CDT...

AT 755 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 10 MILES SOUTH OF LINDEN TO NEAR COLLINWOOD.
MOVEMENT WAS EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HOHENWALD...WAYNESBORO...COLLINWOOD AND FLATWOODS.

LAT...LON 3565 8771 3561 8766 3562 8763 3518 8741
      3515 8786 3549 8796
TIME...MOT...LOC 0055Z 262DEG 16KT 3547 8791 3523 8773

WHITEHEAD
Local storm report, Jul 8, 8:11 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
811 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     CLARKSVILLE             36.56N  87.35W
07/08/2016                   MONTGOMERY         TN   FACEBOOK

            REPORT OF TREE DOWN IN CLARKSVILLE.

&&

EVENT NUMBER OHX1600852

LAROSA
Special weather statement, Jul 8, 8:41 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
841 PM CDT FRI JUL 8 2016

TNZ060-061-095-090230-
GILES TN-MARSHALL TN-MAURY TN-
841 PM CDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARSHALL...GILES AND
SOUTH CENTRAL MAURY COUNTIES UNTIL 930 PM CDT...

AT 840 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PULASKI...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEWISBURG...PULASKI...CORNERSVILLE...ELKTON...LYNNVILLE...
GOODSPRING...FRANKEWING AND CULLEOKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
MIDDLE TENNESSEE.

LAT...LON 3516 8719 3548 8719 3554 8711 3537 8662
      3531 8666 3531 8668 3525 8675 3526 8683
      3506 8683
TIME...MOT...LOC 0140Z 287DEG 23KT 3529 8700

BARNWELL
Local storm report, Jul 8, 8:44 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
844 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     KINGSTON SPRINGS        36.10N  87.10W
07/08/2016                   CHEATHAM           TN   TWITTER

            REPORTS OF TREE LIMBS DOWN AT KINGSTON RD AND HWY 96...
            ALSO AT THE WOODLANDS SUBDIVISION NEAR THE HARPETH
            MIDDLE SCHOOL.

&&

EVENT NUMBER OHX1600853

LAROSA
Local storm report, Jul 8, 8:53 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
853 PM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     CLARKSVILLE             36.56N  87.35W
07/08/2016                   MONTGOMERY         TN   AMATEUR RADIO

            AMATUER RADIO RELAYED REPORT OF TREES DOWN SOUTH OF FT
            CAMPBELL WITH POWER OUTAGES IN SPRING CREEK SUBDIVISION.

&&

EVENT NUMBER OHX1600854

LAROSA

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:16 PM CDTAreal Flood AdvisoryOHXMontgomery, Stewart3 hr
Jul 8, 7:16 PM CDTSpecial Weather StatementOHXHumphreys44 min
Jul 8, 7:25 PM CDTSpecial Weather StatementOHXGiles50 min
Jul 8, 7:34 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart41 min
Jul 8, 7:44 PM CDTSpecial Weather StatementOHXWarren46 min
Jul 8, 7:47 PM CDTSpecial Weather StatementOHXHickman43 min
Jul 8, 7:55 PM CDTSpecial Weather StatementOHXWayne50 min
Jul 8, 8:00 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery, Robertson30 min
Jul 8, 8:17 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Williamson28 min
Jul 8, 8:25 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Robertson, Sumner, Williamson35 min
Jul 8, 8:41 PM CDTSpecial Weather StatementOHXGiles49 min
Jul 8, 8:41 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Maury, Williamson29 min
Jul 8, 8:50 PM CDTSevere Thunderstorm WarningOHXDavidson, Macon, Rutherford, Smith, Sumner, Trousdale and 2 more40 min
Jul 8, 8:58 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson32 min
Jul 8, 9:08 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Maury, Rutherford, Williamson37 min
Jul 8, 9:22 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith, Trousdale38 min
Jul 8, 9:25 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Jackson, Putnam, Rutherford, Smith and 2 more35 min
Jul 8, 9:31 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Marshall, Rutherford, Williamson29 min
Jul 8, 9:36 PM CDTSpecial Weather StatementOHXGrundy39 min
Jul 8, 9:38 PM CDTSpecial Weather StatementOHXLewis52 min
Jul 8, 9:42 PM CDTSpecial Weather StatementOHXGiles33 min
Jul 8, 9:50 PM CDTSevere Thunderstorm WarningOHXClay, Fentress, Jackson, Overton, Pickett, Putnam70 min
Jul 8, 9:52 PM CDTAreal Flood AdvisoryOHXGiles, Marshall3 hr
Jul 8, 9:53 PM CDTSevere Thunderstorm WarningOHXCumberland, DeKalb, Fentress, Jackson, Overton, Putnam and 2 more67 min
Jul 8, 9:56 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Cumberland, DeKalb, Grundy, Van Buren and 2 more64 min
Jul 8, 10:00 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Grundy, Marshall, Rutherford60 min
Jul 8, 10:55 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress35 min
Jul 8, 10:58 PM CDTSevere Thunderstorm WarningOHXGrundy, Van Buren, Warren32 min
Jul 9, 7:27 AM CDTRiver Flood AdvisoryOHXMontgomery, Robertson4 hr
Jul 9, 4:59 PM CDTSpecial Weather StatementOHXPerry46 min
Jul 9, 6:02 PM CDTAreal Flood AdvisoryOHXMaury118 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.